Myasthenia Gravis, Mestinon and erectile problems
Warning: this post contains “Adult Themes”.
I'm trying to get some information out there into cyberspace. This is a problem which I cannot find documented anywhere - I'm hoping writing about it will encourage people to talk about it or investigate it. It is a rather unpleasant subject, and I have never discussed it with anyone.
I'm a 33 year old male, and I've had MG for 15 years. I have been on varying doses of Mestinon for all of that time, and I've been on azathioprine for 13 years. I did have plasmapheresis and Intragam earlier on, but not in the last ten years. I had a thymectomy for a thymoma at the start. On the bright side, I'm doing well. Really no problems except some ongoing mild facial weakness.
In my opinion, Mestinon causes erectile difficulty. Impotence is probably too strong a word – it just makes make things more difficult. I have found that mestinon causes some problems attaining and maintaining an erection.
Getting an erection apparently involves changes in blood vessels of the front bottom, under the influence of the sympathetic and parasympathetic nervous system. Mestinon, as a side effect, activates muscarinic receptors in the body (part of the parasympathetic system), so it makes sense that this would alter the normal processes in some way.
I can’t think of a reason why Azathioprine would be causing the trouble, and I don’t think I’ve got any relevant psychological problems.
In my experience, things work somewhat better when my Mestinon dose has worn off (late at night).
Hopefully someone will see this post and do some proper research in this area.